“Heparin Allergy” Secondary to Preservative, Namely Benzyl Alcohol
Craig G. Burkhart*, 1, Craig N. Burkhart2
Identifiers and Pagination:Year: 2009
First Page: 63
Last Page: 64
Publisher Id: TODJ-3-63
Article History:Received Date: 16/03/2009
Revision Received Date: 26/03/2009
Acceptance Date: 28/03/2009
Electronic publication date: 5/5/2009
Collection year: 2009
open-access license: This is an open access article distributed under the terms of the Creative Commons Attribution 4.0 International Public License (CC-BY 4.0), a copy of which is available at: https://creativecommons.org/licenses/by/4.0/legalcode. This license permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Heparin is an injectable anticoagulant that prevents coagulation. There are presently high and low molecular heparins as well as synthetic pentasaccharide inhibitors. Given its ubiquitous use in sensitive medical states, there is a high concern for safety with this drug.
Heparin can induce several distinct immune-mediated reactions. There are several options to consider when heparin allergy occurs including use of direct thrombin inhibitors such as lepirudin and bivalirudin.
Of significant relevance, one must make sure that what appears to be heparin allergy is not, in reality, a reaction to a preservative. Benzyl alcohol is used as a solvent and preservative in many products including high and low molecular weight heparin and heparin lock flush solution. Allergic contact dermatitis from benzyl alcohol is well known and is on many lists of recommended patch test lists for preservatives.